Evidence of Tendinitis Provoked by Fluoroquinolone Treatment

@article{Corrao2006EvidenceOT,
  title={Evidence of Tendinitis Provoked by Fluoroquinolone Treatment},
  author={Giovanni Corrao and Antonella Zambon and Lorenza Bert{\`u} and Anna Gillio Berta Mauri and Valentina Paleari and Camillo Rossi and Mauro Venegoni},
  journal={Drug Safety},
  year={2006},
  volume={29},
  pages={889-896}
}
AbstractObjective: To investigate the association between the use of fluoroquinolone agents and the risk of tendinitis in a large population-based case-control study. Methods: The study was performed by linking automated health databases from the Region of Lombardia, Italy. Cases were patients aged ≥18 years who had a hospital discharge diagnosis of non-traumatic tendinitis in 2002–3. For each case, up to five controls were randomly selected among those eligible for inclusion in the study. A… 
An elderly patient with fluoroquinolone-associated achilles tendinitis.
Fluoroquinolones and the risk of tendon injury: a systematic review and meta-analysis
TLDR
A systematic review and meta-analysis of the scientific evidence evaluating the risk of tendon injury associated with fluoroquinolones confirmed that older age and concomitant use of corticosteroids seem to be additional risk factors for tendinopathy.
Tendon Injury and Fluoroquinolone Use: A Systematic Review
TLDR
Observational studies showed an increased risk of tendon injury, including tendon rupture and tendinitis, with exposure to fluoroquinolone antibiotic therapy, and although this complication appears to be rare, concomitant corticosteroids increase the risk for tendon injury.
Risk of gastrointestinal perforation in patients taking oral fluoroquinolone therapy: An analysis of nationally representative cohort
TLDR
It is found that use of fluoroquinolones was associated with a non-negligible increased risk of gastrointestinal perforation, and physicians should be aware of this possible association.
A study of association of fluoroquinolones in tendon pathology
TLDR
There is enough data, which suggest that fluoroquinolones should be used with utmost care in population of patients, but not all the patients with gram-negative infections can be given this antibiotic as it has its own side effects.
Quinolone-related Achilles tendinopathy in heart transplant patients: incidence and risk factors.
Fluoroquinolones and tendinopathy: a guide for athletes and sports clinicians and a systematic review of the literature.
TLDR
Fluoroquinolone tendinopathy may not respond well to the current popular eccentric training regimes and may require an alternative, staged treatment approach.
Fluoroquinolone-associated tendinopathy.
TLDR
Because of the frequent use of FQs in clinical practice, physicians should be aware of their potential for severe disability from tendon rupture, with reports markedly increasing, especially with the use of ciprofloxacin.
uinolone-related Achilles Tendinopathy in Heart Transplant atients : Incidence and Risk Factors
ackground: A high incidence of Achilles tendinopathy—tendinitis or rupture—has been observed after quinolone treatment in lung and kidney transplant patients. In the absence of relevant published
Fluoroquinolone‐Associated Tendinopathy: Does Levofloxacin Pose the Greatest Risk?
TLDR
A comprehensive summary of the risk of tendinopathy associated with levofloxacin, one of the most widely prescribed antibiotics in the United States, across in vitro, animal, and clinical studies, relative to other antibiotics is provided.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 51 REFERENCES
Achilles tendinitis associated with fluoroquinolones.
TLDR
The results suggest that some fluoroquinolones may increase the risk of Achilles tendinitis, and that this risk increase is highest for ofloxacin.
Fluoroquinolones and risk of Achilles tendon disorders: case-control study
TLDR
A nested case-control study among users of fluoroquinolones in a large UK general practice database to study the association with Achilles tendon disorders.
Increased risk of achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids.
TLDR
Current exposure to quinolones increased the risk of Achilles tendon rupture, and the risk is highest among elderly patients who were concomitantly treated with corticosteroids.
Fluoroquinolone induced tendinopathy: report of 6 cases.
TLDR
Although proper dosage and duration of treatment were respected, the principal fluoroquinolones were clearly incriminated and immediate discontinuation of the antibiotic and placement of both Achilles tendons at rest is essential.
Tendon disorders attributed to fluoroquinolones: a study on 42 spontaneous reports in the period 1988 to 1998.
TLDR
Reports suggest that fluoroquinolone-associated tendon disorders are more common in patients over 60 years of age, and ofloxacin was implicated most frequently relative to the number of filled prescriptions in the Netherlands.
Fluoroquinolone use and the change in incidence of tendon ruptures in the Netherlands
TLDR
In the Netherlands, a large simultaneous increase in non‐traumatic tendon ruptures and fluoroquinolone use was observed in the period between 1991 to 1996, and the increase in the incidence of non-traumatic hospitalised tendon rupturing in the Netherlands is not likely to be explained solely by the increased use of fluoroquolones.
Achilles tendinitis induced by pefloxacin and other fluoroquinolone derivatives
TLDR
Four cases have been reported to the Netherlands Pharmacovigilance Foundation LAREB of Achilles tendinitis, as a suspected adverse reaction to pefloxacin, and patients using a fluoroquinolone derivative should be informed on the risk of developing tendinopathy and tendon rupture.
Fluoroquinolones and tendon disorders
  • A. Melhus
  • Medicine, Biology
    Expert opinion on drug safety
  • 2005
TLDR
A rare but debilitating adverse reaction, the fluoroquinolone-associated tendinopathy, which is one of the most commonly linked to selection of resistant bacteria, and a more prudent use of fluoro-quinolones is warranted.
Adverse Drug Reactions Related to the Use of Fluoroquinolone Antimicrobials
TLDR
Levofloxacin was the fluoroquinolone associated with the highest rate of serious tendon disorders; phototoxic reactions were more frequent with lomefloxacins, and toxic epidermal necrolysis and Stevens-Johnson syndrome were seen only with ciprofloxACin.
Epicondylitis after treatment with fluoroquinolone antibiotics.
TLDR
The two cases of epicondylitis of the elbow occurring after treatment with fluoroquinolone antibiotics indicate the need for caution when prescribing these antibiotics to patients at risk of tendon lesions, such as top-level sportsmen or patients on dialysis or steroid treatment.
...
1
2
3
4
5
...